South Dakota, 2011

Flash Flooding and Flooding in South Dakota, May 9 to 10, 2011

May 9 to 10, 2011 · NWS UNR · 8 events in 3 counties and zones

Flash flooding occurred over portions of northwestern South Dakota when three to four inches of rain fell in three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Flash flooding occurred over portions of northwestern South Dakota when three to four inches of rain fell in three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 12:05 PM MST, 9 hours 23 minutes earlier.

Area forecast discussion, May 9, 12:05 PM MST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011

.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.

LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.

TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.

WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.

EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.

WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&

JOHNSON/RUDGE
Hazardous weather outlook, May 9, 3:20 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT MON MAY 9 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS
AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON
AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH
DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF
NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 9, 8:48 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
948 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             FOUR CORNERS            44.08N 104.13W
05/09/2011  E0.88 INCH       WESTON             WY   PUBLIC

0544 PM     HAIL             DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011  E0.88 INCH       WESTON             WY   LAW ENFORCEMENT

0545 PM     HAIL             DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011  E1.50 INCH       WESTON             WY   PUBLIC

0615 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            WATER WAS REPORTED FLOWING OVER THE HIGHWAY 16 BYPASS AND
            AT THE INTERSECTION OF SPOKANE AVE AND SPRINGFIELD AVE.

0637 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            SEVERAL STREETS IN NEWCASTLE ARE FLOODING.

0735 PM     HAIL             3 S OPAL                44.85N 102.61W
05/09/2011  E1.25 INCH       MEADE              SD   PUBLIC

0735 PM     TSTM WND GST     3 S OPAL                44.85N 102.61W
05/09/2011  E60.00 MPH       MEADE              SD   PUBLIC

0740 PM     HAIL             OPAL                    44.89N 102.61W
05/09/2011  E1.50 INCH       MEADE              SD   PUBLIC

0758 PM     HAIL             QUINN                   43.99N 102.13W
05/09/2011  M1.75 INCH       PENNINGTON         SD   STORM CHASER

0810 PM     HAIL             3 NE QUINN              44.02N 102.09W
05/09/2011  E2.00 INCH       PENNINGTON         SD   PUBLIC

            HAIL LASTED 25 MINUTES.

0849 PM     HAIL             1 S OGLALA              43.17N 102.73W
05/09/2011  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

0910 PM     TORNADO          8 N PHILIP              44.16N 101.67W
05/09/2011                   HAAKON             SD   PUBLIC

0915 PM     HAIL             6 NNW PINE RIDGE        43.11N 102.60W
05/09/2011  E1.00 INCH       SHANNON            SD   PUBLIC

0932 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING ACROSS NEWCASTLE. DEBRIS
            EVERYWHERE. CULVERTS ARE BLOCKED. SEWERS ARE BACKED UP.
            FOUR HOUSES HAVE BASEMENTS FLOODED. CAR REPORTEDLY
            FLOATING DOWN ROAD. LIMITED TRAVEL ADVISED.

0935 PM     HAIL             18 E FAIRBURN           43.69N 102.85W
05/09/2011  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

0940 PM     TSTM WND GST     N SHARPS CORNER         43.39N 102.40W
05/09/2011  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, May 9, 9:00 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
05/09/2011  E70 MPH          PERKINS            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, May 9, 9:03 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TORNADO          20 NE PHILIP            44.25N 101.38W
05/09/2011                   HAAKON             SD   PUBLIC

            RANCHER REPORTED A TORNADO JUST NORTH OF OTTUMWA.

&&

CALDERON
Local storm report, May 9, 9:13 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1013 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 W MARTIN              43.17N 101.89W
05/09/2011  E1.50 INCH       BENNETT            SD   LAW ENFORCEMENT

&&

CALDERON
Local storm report, May 9, 9:17 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 NNW KYLE              43.49N 102.23W
05/09/2011  E1.25 INCH       SHANNON            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, May 9, 9:23 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     6 NNE RED SCAFFOLD      44.86N 101.82W
05/09/2011  E60 MPH          ZIEBACH            SD   CO-OP OBSERVER

&&

CALDERON

The radar

The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Meade

When
May 9, 9:28 PM MST to May 10, 1:30 AM MST
Where
Meade County, 4.61 mi WNW of Maurine to 1.2 mi SSW of Fairpoint
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.040, -102.690

Flash flooding occurred along small creeks and streams in northeastern Meade County. Water was over Highway 212 near Fox Ridge Road, 19 miles west of Faith.

Flash Flood, Perkins

When
May 9, 9:28 PM MST to May 10, 1:30 AM MST
Where
Perkins County, 15.48 mi ENE of Zeona to 8.39 mi SE of Zeona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.250, -102.620

Flash flooding was reported along Deep Creek and the Moreau River in southeastern Perkins County.

Flash Flood, Ziebach

When
May 9, 9:28 PM MST to May 10, 1:30 AM MST
Where
Ziebach County, 9.26 mi WNW of Iron Lightning to 4.92 mi NNW of Bridger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.240, -102.000

Flash flooding occurred along small creeks and streams in western Ziebach County.

Flash Flood, Perkins

When
May 9, 11:30 PM MST to May 10, 1:30 AM MST
Where
Perkins County, 3.02 mi SSE of Bison to 11.2 mi ENE of Zeona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.480, -102.445

Flash flooding was reported along Thunder Butte and Rabbit Creeks in eastern Perkins County.

Flash Flood, Ziebach

When
May 9, 11:30 PM MST to May 10, 1:30 AM MST
Where
Ziebach County, 13.32 mi WNW of Glad Valley to 5.53 mi WNW of Iron Lightning
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.480, -102.000

Flash flooding occurred along the Moreau River, Thunder Butte Creek, and their tributaries in northwestern Ziebach County.

Flood, Meade

When
May 10, 1:30 AM MST to 1:00 PM MST
Where
Meade County, 5.78 mi ENE of Maurine to 1.2 mi SSW of Red Owl
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.040, -102.485

Flooding occurred along small creeks and streams in northeastern Meade County, where several county roads south and west of Faith were covered by water.

Flood, Perkins

When
May 10, 1:30 AM MST to 1:00 PM MST
Where
Perkins County, 5.55 mi SE of Bison to 11.2 mi SW of Usta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.475, -102.375

Rain runoff caused flooding along Deep Creek and the Moreau River in southeastern Perkins County.

Flood, Ziebach

When
May 10, 1:30 AM MST to 1:00 PM MST
Where
Ziebach County, 13.32 mi WNW of Glad Valley to 13.58 mi NW of Bridger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.480, -102.000

Rain runoff caused flooding along small creeks and streams in western Ziebach County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313712, 313714, 313715, 313717, 313718, 313719, 313721, 313726.